Mississippi, 2006

Tornado in Mississippi, March 9, 2006

March 9, 2006 · NWS LIX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 9, 2:54 AM CST, 12 hours 11 minutes earlier.

Area forecast discussion, Mar 9, 2:54 AM CST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 AM CST THU MAR 9 2006

.DISCUSSION...

EARLY THIS MORNING THERE WAS A SURFACE LOW OVER NORTH TEXAS WITH
AN UPPER-LEVEL TROUGH DIGGING INTO WEST TEXAS. THE PRESSURE
GRADIENT TO THE EAST OF THIS SYSTEM WAS TIGHTENING...LEADING TO
WINDS INCREASING ACROSS THE LOWER MISSISSIPPI VALLEY. OVER LAND WINDS
ARE LIKELY TO REACH 25 TO 30 MPH OVER EXTREME SOUTHEAST LOUISIANA...
MAINLY SOUTH OF BATON ROUGE AND LAKES PONTCHARTRAIN/MAUREPAS...
THEREFORE A WIND ADVISORY WILL BE ISSUED. WINDS SHOULD DIMINISH
RAPIDLY OVERNIGHT BEHIND THE FRONTAL PASSAGE. WINDS ALSO WILL BE
HIGH ACROSS THE COASTAL WATERS...THUS SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH TONIGHT.

THE OTHER SIGNIFICANT CONCERN WITH THIS SYSTEM IS THE POTENTIAL
FOR SEVERE THUNDERSTORMS. THE ASSOCIATED SHORTWAVE SHOULD PASS
NORTH OF OUR AREA...MOVING FROM EAST TEXAS TO NORTH MISSISSIPPI
DURING THE AFTERNOON HOURS AND GOING FROM A NEUTRAL TO NEGATIVE
TILT IN THE PROCESS. NEAR BATON ROUGE THE GFS SHOWS 0-3KM SR
HELICITY VALUES OF 450-500...WITH THE NAM 600-625. VALUES DROP OFF
SOUTH TOWARD THE GULF COAST. THIS COUPLED WITH AMPLE INSTABILITY
AND A STRONG LOW-LEVEL JET OF 60-75 KNOTS WILL LEAD TO A
POTENTIAL FOR SEVERE STORMS EMBEDDED WITHIN THE EASTWARD-MOVING
SQUALL LINE THAT IS EXPECTED TO MOVE THROUGH THE AREA TODAY.
DAMAGING WIND GUSTS...HAIL...AND ISOLATED TORNADOES WILL BE
POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.

BEHIND THIS SYSTEM WINDS WILL DIMINISH TONIGHT AND AMPLE MOISTURE
WILL LINGER IN THE AREA. THUS THERE WILL BE A GOOD CHANCE FOR FOG.
THE SOUTHERLY FLOW WILL RETURN AND CONTINUE THROUGH MONDAY WITH
AMPLE MOISTURE AND WEAK DISTURBANCES ALOFT...LEADING TO AT LEAST A
SMALL CHANCE FOR SHOWERS/THUNDERSTORMS EACH DAY. TEMPS ALSO WILL
CONTINUE TO BE ABOVE AVERAGE THROUGH THIS PERIOD. THE NEXT FRONT
IS EXPECTED TO PUSH THROUGH THE AREA ON MONDAY NIGHT...WITH HIGH
PRESSURE BUILDING INTO THE AREA BEHIND IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  52  80  63 /  70  30  20  20
BTR  77  52  82  65 /  70  20  20  20
MSY  78  59  80  66 /  60  20  20  20
GPT  74  57  76  63 /  50  40  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR LAZ046-LAZ049-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR GMZ550-GMZ555-
     GMZ570-GMZ575.

     SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR GMZ530.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR GMZ550-GMZ555-
     GMZ570-GMZ575.

     SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR GMZ530.

&&

25
Hazardous weather outlook, Mar 9, 2:30 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 PM CST THU MAR 9 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-100000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
230 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

.SEVERE WEATHER...
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A STRONG
UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE FRONTAL BOUNDARY
SWEEP THROUGH THE OUTLOOK AREA. A WEST TO EAST MOVING SQUALL LINE
WILL MOVE THROUGH EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI
DURING THE EARLY AFTERNOON HOURS...AND THEN MOVE THROUGH SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. INDIVIDUAL STORMS CAPABLE OF PRODUCING ROTATING
CHARACTERISTICS MAY ALSO DEVELOP AHEAD OF THE MAIN SQUALL LINE.
STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE
PASSAGE OF THIS WEATHER SYSTEM AND ASSOCIATED SQUALL LINE.

PEOPLE RESIDING IN TRAVEL TRAILERS AND OTHER OUTDOOR MEANS SHOULD BE
PREPARED FOR THE POSSIBILITY OF HAZARDOUS WEATHER CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS FOR
SOUTH WINDS OF 20 TO 30 KNOTS AND ROUGH SEAS THROUGH TONIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR LAKES PONTCHARTRAIN AND MAUREPAS
FOR SOUTH WINDS OF 20 TO 25 KNOTS THROUGH THIS AFTERNOON.

.WIND HAZARDS...
A WIND ADVISORY IS IN EFFECT FOR ALL OF EAST-CENTRAL AND SOUTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI THROUGH THIS AFTERNOON. STRONG
SOUTH WINDS AROUND 25 TO 35 MPH WITH HIGHER GUSTS ARE LIKELY. SOUTH
WINDS AROUND 20 TO 25 MPH WITH HIGHER GUSTS ARE POSSIBLE ACROSS
COASTAL MISSISSIPPI THROUGH THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL PERSIST FRIDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS THEN EXPECTED TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR THIS AFTERNOON AND EARLY EVENING. FIRST RESPONSE
AGENCIES SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.

In the hours before

Special weather statement, Mar 9, 1:16 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
116 PM CST THU MAR 9 2006

LAZ034-035-MSZ068-092030-
POINTE COUPEE-WEST FELICIANA-WILKINSON-
116 PM CST THU MAR 9 2006

...LINE OF STRONG THUNDERSTORMS AFFECTING PORTIONS OF POINTE COUPEE
AND WEST FELICIANA PARISHES AND WILKINSON COUNTY...

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR NATCHEZ
SOUTHWESTWARD TO NEAR VILLE PLATTE WILL AFFECT NORTHERN POINT COUPEE
PARISH...WESTERN WEST FELICIANA PARISH...AND ALL OF WILKINSON COUNTY
THROUGH 230 PM CST.  THIS LINE OF THUNDERSTORMS IS MOVING TO THE
NORTHEAST AT 45 MPH...AND WILL PRODUCE OCCASIONAL LIGHTNING...HEAVY
RAINFALL OF UP TO AN INCH...AND WINDS GUSTING TO 50 MPH.  AREAS IN
AND NEAR BATCHELOR...FORT ADAMS...AND DOLOROSA WILL BE MOST
AFFECTED BY THIS LINE OF STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS FOR FURTHER UPDATES.

32
Special weather statement, Mar 9, 2:37 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
237 PM CST THU MAR 9 2006

MSZ068-069-092115-
AMITE-WILKINSON-
237 PM CST THU MAR 9 2006

...STRONG THUNDERSTORM AFFECTING WILKINSON AND AMITE COUNTIES...

AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST WILKINSON COUNTY...OR NEAR
CENTREVILLE.  THIS THUNDERSTORM IS MOVING TO THE NORTHEAST AT 60
MPH...AND WILL AFFECT AREAS IN AND NEAR CENTREVILLE...GLOSTER...
CROSBY...AND LIBERTY THROUGH 315 PM CST.  THIS THUNDERSTORM IS
CAPABLE OF PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING...AND PEA
SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS FOR FURTHER UPDATES.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Amite

When
March 9, 3:05 PM CST
Where
Amite County, 7 mi NW of Liberty
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.233, -90.917

A tornado was reported to have briefly touched down northwest of Liberty causing no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyThe tornado archive for Mississippi, 2006Warnings in Mississippi, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495652.